The prognostic nutritional index (PNI) is useful to predict postoperative outcome in various cancer patients. However, the prognostic significance of the post-chemotherapy PNI is unclarified. The aim of this study was to investigate whether the PNI is associated with adverse events (AEs) due to chemotherapy in patients with esophageal cancer.
The clinical data of 277 patients with esophageal cancer who underwent chemotherapy were evaluated. All patients were treated with fluorouracil, including chemoradiotherapy (CRT), chemotherapy combined with surgical treatment, and after endoscopic submucosal dissection (ESD). The PNI was calculated as 10 Ã serum albumin (g/dl) + 0.005 Ã total lymphocyte count (per mm3), and was measured within a week before the chemotherapy. Then we evaluated the impact of PNI on AEs of each treatment.
In this study, the median pre-treatment PNI was 45.50 (28.90-60.95). The median PNI of CRT after ESD was highest, and then adjuvant chemotherapy, palliative chemotherapy, radical CRT, palliative CRT were followed. The patients with low PNI were more likely to complicate grade 3 or higher non-hematologic or hematologic AEs, but the significant difference was not observed. Then we examined each anticancer drug of the chemotherapy. A correlation was found in the case of cisplatin used between the PNI and grade 3 to 4 hematologic AEs (N:209 p = 0.01).
There was no significant correlation between the PNI and AEs due to chemotherapy. Thus, we should subscribe the chemotherapy without de-escalation for patients with esophageal cancer, regardless of the PNI.
While the cisplatin plus fluorouracil therapy, the PNI value can be useful predictor of hematologic adverse events.
Clinical trial identification
All authors have declared no conflicts of interest.